A middle-age woman presents to the Emergency Department with altered mental status after having ingested a drug. Is it an opioid? Is it an antihistamine?

The key is to pay close attention to the vital signs. They are often the clue to the mystery. I found this great table from EM Clinics of North America by Dr. Timothy Erickson from 2007. I can’t imagine how long it took for him to create all these mnemonics. I’ll never remember these mnemonics, but they’re fun to read nonetheless.

PV Card: Toxidromes by Vital Signs


Go to the ALiEM Cards site for more resources.

Michelle Lin, MD
ALiEM Editor-in-Chief
Professor and Digital Innovation Lab Director
Department of Emergency Medicine
University of California, San Francisco
Michelle Lin, MD

@M_Lin

Professor of Emerg Med at UCSF-Zuckerberg San Francisco General. Founder of ALiEM @aliemteam #PostitPearls https://t.co/7v7cgJqNEn
Michelle Lin, MD